Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Austin/San Antonio, TX

April 2, 2024Bastrop County, Lee County, Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 2, 2024, 2:40 AM CDT for Bastrop County, Lee County, Travis County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2024, 2:40 AM CDT (07:40 UTC)
Expired
Apr 2, 2024, 3:45 AM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bastrop County, TX, Lee County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 60 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2058 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS54 KEWX 020740
SVREWX
TXC021-287-453-020845-
/O.NEW.KEWX.SV.W.0039.240402T0740Z-240402T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
240 AM CDT Tue Apr 2 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Travis County in south central Texas...
  Bastrop County in south central Texas...
  Lee County in south central Texas...

* Until 345 AM CDT.

* At 239 AM CDT, a severe thunderstorm was located near Cedar Creek,
  or 11 miles southeast of Austin Bergstrom Int Airport, moving
  northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Elgin, Bastrop, Giddings, Lexington, Mustang Ridge, Dime Box,
  Fedor, Paige, Tanglewood, Camp Swift, Circle D-KC Estates, Cedar
  Creek, Lake Somerville State Park & Trailway, Wyldwood,
  Webberville, Phelan, Knobb Springs, Bastrop State Park, Hills
  Prairie, and Garfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3025 9669 3025 9673 3022 9674 2996 9753
      3007 9766 3012 9770 3044 9721 3056 9697
      3054 9692 3049 9690 3046 9690 3046 9688
      3043 9687 3043 9685 3039 9679 3032 9674
      3032 9669 3029 9664
TIME...MOT...LOC 0739Z 238DEG 37KT 3006 9758

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT
1 follow-up statement
000 
WWUS54 KEWX 020750
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
250 AM CDT Tue Apr 2 2024

TXC453-020759-
/O.CAN.KEWX.SV.W.0039.000000T0000Z-240402T0845Z/
Travis TX-
250 AM CDT Tue Apr 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVIS COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3025 9669 3025 9673 3022 9674 3000 9742
      3015 9756 3020 9750 3026 9746 3044 9721
      3056 9697 3054 9692 3046 9690 3046 9688
      3043 9687 3039 9679 3032 9674 3032 9669
      3029 9665
TIME...MOT...LOC 0749Z 238DEG 37KT 3012 9746

$$

TXCO21-287-020845-
/O.CON.KEWX.SV.W.0039.000000T0000Z-240402T0845Z/
Bastrop TX-Lee TX-
250 AM CDT Tue Apr 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CENTRAL BASTROP AND LEE COUNTIES...

At 249 AM CDT, a severe thunderstorm was located over Wyldwood, or 8
miles west of Bastrop, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Bastrop, Giddings, Lexington, Dime Box, Fedor, Paige, Tanglewood,
Camp Swift, Circle D-KC Estates, Lake Somerville State Park &
Trailway, Wyldwood, Phelan, Knobb Springs, Bastrop State Park, Hills
Prairie, Cedar Hills, Loebau, Hills, Lincoln, and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3025 9669 3025 9673 3022 9674 3000 9742
      3015 9756 3020 9750 3026 9746 3044 9721
      3056 9697 3054 9692 3046 9690 3046 9688
      3043 9687 3039 9679 3032 9674 3032 9669
      3029 9665
TIME...MOT...LOC 0749Z 238DEG 37KT 3012 9746

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:32 PM CDT, 8 hours 8 minutes earlier.

Area forecast discussion, Apr 1, 6:32 PM CDT, 8 hours 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 PM CDT Mon Apr 1 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 238 PM CDT Mon Apr 1 2024

Skies have cleared out west with some low and high clouds continuing
across the eastern two-thirds of the area early this afternoon.
Southerly flow is breezy at times with temperatures in the 70s and
80s. With the clearing out west, temperatures in the 90s and
possibly upper 90s may be possible out there late this afternoon. A
large trough axis remains to our west and lift associated with this
system is expected to arrive this evening at the same time as a
frontal boundary. This should allow for some isolated to scattered
showers and thunderstorms to develop. This should initially occur
over the northern Hill Country around 8-10 pm then possible spread
southeast throughout the remainder of the evening period. High-res
model soundings do some convective inhibition in place, but latest
runs of the HRRR show initiation. The convective environment would
be supportive of some large hail with steep mid-level lapse rates in
place. Shear values will also be supportive of organized convection
should thunderstorms initiate. Large hail and damaging winds would
be the main risk, but 0-3km SRH values do support a non-zero tornado
threat and can't completely rule that out. Most of the high-res
models have the activity dissipating by 6z as they enter the Coastal
Plains with just some lingering non-severe showers and perhaps a
storm.

Once the boundary moves through the region, much drier air and some
west/northwest winds will filter into the area. Mostly clear skies
can be expected by tomorrow morning with lows reaching into the 50s
to middle 60s. Clear skies will continue into tomorrow with highs
reaching the 70s to lower 80s. Humidity values will drop to near 20
percent or less across areas west and south of I10/I37. This in
combination with breezy northwesterly winds at the surface should
create near critical to critical fire weather conditions mainly near
the Rio Grande. Will likely need a Grassfire Danger Statement or
perhaps a Red Flag Warning for some of the southwestern counties
tomorrow. With dry air in place and weakening winds, lows tomorrow
night will be on the cooler side in the 40s to near 50 degrees.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 238 PM CDT Mon Apr 1 2024

Seasonable and more comfortable weather trends through mid to late
week across South-Central Texas. Lower humidity levels will trend
under mostly clear skies. Northerly breezes diminish into Wednesday
afternoon before becoming light and variable from Wednesday night
into early Thursday. Winds become south-southeasterly towards late
Thursday and increase into and through the day on Friday. Friday
with the uptick in the southerly flow should see moisture and cloud
cover start to gradually increase. Lingering upper level energy
across the region into midweek becomes more strung out and should
have little if any impact to our sensible weather. No rain will be
expected through Friday. Areas out west closer to the Rio Grande
could see some elevated fire weather concerns in the afternoons but
wind speeds could stay enough both Wednesday and Thursday afternoon
that may help preclude this potential. Afternoon highs across the
region are to range from the mid 70s into the mid 80s while the
overnight lows dip into the mid 40s to the mid 50s.

The upper level pattern is to become more active out west through
this upcoming weekend. The first of two separate upper level lows
moves through the Desert Southwest into the Central Plains from
Saturday into Sunday. This will send a cold front across the area
from Saturday night into Sunday morning. There will be a chance to
slight chance for rain and thunderstorms with this front in the
area. Post-frontal northwesterly winds filters in behind this front
through Sunday but the medium range model guidance indicates that
this flow may be short-lived as the winds quickly respond to the
approach of the next upper level low into the Desert Southwest by
returning out of the southeast from Sunday night towards Monday
morning. The cloud cover into Monday morning remains forecast to
increase thanks to the southeasterly moisture return and with the
strengthening southwesterly flow aloft in the advance of that next
upper level system. Rain chances also may start to filter in as
well. While a cloudy and possibly wet solution is most favored at
this time with approach towards the Solar Eclipse timeframe, there
remains plenty of time to analyze medium range guidance as some
ensemble members with recent model runs have slightly slowed that
moisture return with the southeasterly flow in comparison to the
previous runs.

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Mon Apr 1 2024

Ceilings have returned to VFR at all sites as a front begins to move
across South Central Texas. This boundary will pass through DRT
between 00-01Z, with I-35 sites sometime between 03-06Z. Expect a
broken line of showers and thunderstorms to move across I-35 sites
with the better chances for TSRA at AUS/SAT. After the frontal
passage, winds will shift from the northwest and become gusty late
morning through Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              60  80  51  76 /  50   0   0   0
Austin Bergstrom Intl Airport  60  80  49  76 /  50   0   0   0
New Braunfels Muni Airport     60  81  49  77 /  40   0   0   0
Burnet Muni Airport            56  72  46  75 /  60   0   0   0
Del Rio Intl Airport           60  81  51  82 /  10   0   0   0
Georgetown Muni Airport        59  75  47  75 /  60   0   0   0
Hondo Muni Airport             57  82  47  79 /  40   0   0   0
San Marcos Muni Airport        59  80  48  76 /  40   0   0   0
La Grange - Fayette Regional   64  80  48  75 /  40   0   0   0
San Antonio Intl Airport       61  81  51  77 /  50   0   0   0
Stinson Muni Airport           62  83  50  78 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Brady
Aviation...27
Hazardous weather outlook, Apr 1, 7:08 PM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
708 PM CDT Mon Apr 1 2024

TXZ171>173-183>194-202>209-217>225-228-030015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
708 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a level 1 to 2 of 5 risk for severe thunderstorms through
early Tuesday morning across parts of the southern Edwards
Plateau, Hill Country, the I-35 corridor and into the coastal
plains. The main hazards are large hail and strong damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The severe weather threat comes to an end overnight/early Tuesday
morning.

Fire weather conditions will be elevated to near critical along
the Rio Grande and southern Edwards Plateau on Tuesday. A
Rangeland Fire Danger Statement is likely to be issued for this
day. No other hazardous weather is expected at this time for the
rest of the period.

.SPOTTER INFORMATION STATEMENT...

Spotters please report any severe weather to the National Weather
Service.

In the hours before

Local storm report, Apr 1, 10:21 PM CDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1021 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Hail             Leon Valley             29.50N 98.62W
04/01/2024  E1.50 Inch       Bexar              TX   Trained Spotter

            Ping pong sized hail reported in Leon Valley
            from trained spotter.

&&

EH
Local storm report, Apr 1, 10:25 PM CDT, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1025 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Hail             4 ESE Sea World         29.44N 98.65W
04/01/2024  E1.00 Inch       Bexar              TX   Trained Spotter

            A trained spotter reported one quarter inch
            hail.

&&

OB
Local storm report, Apr 1, 10:35 PM CDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1035 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     Hail             1 SSW Rio Medina        29.43N 98.89W
04/01/2024  E1.75 Inch       Medina             TX   Public

            Picture shared on social media of 1 to 1.75
            inch hail in Rio Medina.

&&

EH
Local storm report, Apr 1, 10:42 PM CDT, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1042 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Hail             1 W Olmos Park          29.47N 98.51W
04/01/2024  E1.00 Inch       Bexar              TX   Public

            Social media picture of hail at the
            intersection of Blanco Rd and Fresno St.

&&

EH
Special weather statement, Apr 1, 11:05 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1105 PM CDT Mon Apr 1 2024

TXZ207-208-223-020445-
Guadalupe TX-Caldwell TX-Gonzales TX-
1105 PM CDT Mon Apr 1 2024

...A strong thunderstorm will impact portions of southern Caldwell,
east central Guadalupe and northern Gonzales Counties through 1145 PM
CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seguin, moving east at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Seguin, Luling, McQueeney, Waelder, Kingsbury, Palmeto State Park,
Geronimo, Brownsboro, Delhi, Nolte, Joliet, Tilmon, Zipp, Stairtown,
McNeil, Thompsonville, and Ottine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2961 9727 2948 9802 2965 9807 2986 9740
      2980 9733
TIME...MOT...LOC 0404Z 255DEG 40KT 2958 9800

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KCW
Local storm report, Apr 2, 2:40 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
240 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     Hail             3 SW Timberwood Park    29.67N 98.50W
04/02/2024  M0.75 Inch       Bexar              TX   Public

            Report from mPING Dime (0.75 in.).

&&

emp

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:59 PM CDTSpecial Weather StatementEWXKerr31 min
Apr 1, 8:35 PM CDTSpecial Weather StatementEWXKerr25 min
Apr 1, 8:37 PM CDTSpecial Weather StatementEWXGillespie38 min
Apr 1, 8:41 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall, Kerr49 min
Apr 1, 9:04 PM CDTSpecial Weather StatementEWXMedina41 min
Apr 1, 9:09 PM CDTSpecial Weather StatementEWXGillespie36 min
Apr 1, 9:24 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis10 min
Apr 1, 9:38 PM CDTSpecial Weather StatementEWXMedina52 min
Apr 1, 9:41 PM CDTSpecial Weather StatementEWXTravis49 min
Apr 1, 9:54 PM CDTSevere Thunderstorm WarningEWXBexar, Medina35 min
Apr 1, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBexar, Comal, Guadalupe55 min
Apr 1, 11:05 PM CDTSpecial Weather StatementEWXGuadalupe40 min
Apr 2, 8:09 AM CDTRed Flag WarningEWXDimmit, Frio, Kinney, Maverick, Medina, Uvalde and 2 more13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.